Pennsylvania, 2011Flash Flooding and High Wind in Pennsylvania, August 28, 2011
August 28, 2011 · NWS BGM · 14 events in 7 counties and zones
Hurricane Irene brought heavy rains and high winds from northeast Pennsylvania to the Catskill Mountains of New York from Saturday evening the 27th to Sunday afternoon the 28th. Rainfall totaled from 2 to 5 inches over most of northeast Pennsylvania and in the Susquehanna Region of central New York.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Irene brought heavy rains and high winds from northeast Pennsylvania to the Catskill Mountains of New York from Saturday evening the 27th to Sunday afternoon the 28th. Rainfall totaled from 2 to 5 inches over most of northeast Pennsylvania and in the Susquehanna Region of central New York. Between 4 and 8 inches of rain fell in the western Catskills with portions of Wyoming and northern Susquehanna Counties in northeast Pennsylvania and southern Broome County in New York receiving 6 to 8 inches of rain. The heavy rains caused catastrophic flash flooding in Forkston and Noxen of Wyoming County where nearly one hundred homes were flooded. At least 25 roads were closed due to flooding in this area. Many people were cut off and had to be rescued by helicopter. Damages are estimated to be in the tens of millions. Susquehanna County also was hard hit by flash flooding, especially in the northern part of the county.
In addition, to the heavy rains, high winds from Irene knocked down numerous trees and power-lines across much of northeast Pennsylvania, especially in the higher terrain areas and the Poconos. Almost 50,000 residences were without power, some not seeing power restored for up to one week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 28, 6:57 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 28, 6:57 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 AM EDT SUN AUG 28 2011
.SYNOPSIS...
TODAY, HURRICANE IRENE WILL CONTINUE TO MOVE UP THE EAST COAST
THEN TRACK ACROSS WESTERN NEW ENGLAND. HEAVY RAIN AND STRONG
WINDS HAVE SPREAD ACROSS NORTHEAST PENNSYLVANIA AND MUCH OF
CENTRAL NEW YORK. THESE CONDITIONS WILL CONTINUE THROUGH MIDDAY
AND THEN WILL GRADUALLY DIMINISH DURING THE LATE AFTERNOON AND
EVENING. THE STRONGEST WINDS WILL BE IN THE CATSKILLS AND
POCONOS WHERE A HIGH WIND WARNING IS IN EFFECT. MONDAY AND
TUESDAY, DRIER WEATHER IS EXPECTED AS HIGH PRESSURE BUILDS ACROSS
THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE AT 745AM...
HURRICANE IRENE SLOWLY MOVG NORTH OFF THE NJ COAST. HEAVY RAIN
BAND IS NOW SETUP ACROSS NORWICH-BINGHAMTON-RICKETS GLEN AREA.
UPPED THE QPF AMOUNTS FOR THIS AREA. ANOTHER HEAVY RAIN BAND IS
OVER EASTERN DELAWARE...SULLIVAN...AND PIKE COUNTY. HEAVY RAIN IS
EXPECTED TO CONTINUE INTO EARLY AFTERNOON UNTIL IRENE PUSHES UP
INTO NEW ENGLAND AND THEN CONDITIONS SHOULD IMPROVE FROM THE
SOUTHWEST. CHANGED THE RADAR OVER TO TROPICAL ZR AS RAINFALL
AMOUNTS WERE BEGINNING TO BE GREATLY UNDERESTIMATED ACROSS OUR
SOUTHERN ZONES. WINDS HAVE INCREASED THIS MORNING WITH PEAK WINDS
AT 35 KTS AT KBGM. HIGH WIND WARNING WAS EXPANDED WEST ACROSS THE
POCONOS WITH REPORTS OF TREES DOWN.
RAIN WILL END THIS EVENING IN THE NE. WINDS WILL ALSO SUBSIDE
LATE TODAY AND THIS EVENING AS THE CENTER OF THE STORM MOVES INTO
SE CANADA. MUCH COOLER AND DRIER AIR QUICKLY COMES IN FROM THE NW
BRINGING CLEARING SKIES AND LOW TEMPS IN THE U40S TO M50S.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPDATE AT 4 AM...
LARGE SURFACE HIGH PRESSURE MOSTLY IN CONTROL FOR THIS ENTIRE
PERIOD. TUESDAY A STRONG SHORT WAVE DIGS INTO THE UPPER LEVEL
TROF. A SHOWER MAY BE POSSIBLE ACROSS THE FAR NORTH MAINLY IN THE
AFTN. TUESDAY NIGHT UL HEIGHTS BUILD AS SFC HIGH TAKES BACK
COMPLETE CONTROL.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPDATED AS OF 245 PM SAT... ONCE AGAIN...A MUCH QUIETER PD IS IN
STORE...AS THE WESTERLIES RETREAT NWD...AND HGTS GENERALLY BUILD
OVER THE ERN STATES.
AS FOR THE DAILY SENSIBLE WX...THE ABV OUTLINED SCENARIO TRANSLATES
TO A MOSTLY RAIN-FREE STRETCH OF WX...AND NEAR TO SLIGHTLY ABV
NORMAL TEMPS FOR LATE AUG/EARLY SEP (HIGHS FROM THE UPPER 70S TO MID
80S). TWDS THE END OF THE PD...AN APPROACHING COLD FRNT/UPPER-LVL
WAVE COULD BRING SOME SHWRS OR TSTMS LATE FRI OR SAT.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
HEAVY RAIN BANDS FROM IRENE PRODUCING MVFR CIGS AND VSBYS WITH IFR
ACROSS HIGHER TERRAIN SITES. WINDS ARE GENERALLY OUT OF THE NE AT
20 KT WITH GUSTS TO 35KT. WINDS WILL SLOWLY SHIFT MORE NW BY
AFTERNOON. CIGS AND VSBYS SHOULD TREND TOWARD MVFR THIS AFTERNOON
AND VFR TONIGHT. WITH ALL THE MOISTURE...FOG WOULD SEEM POSSIBLE
BUT MODELS BRING IN DRIER CONDITIONS AND WIND CONTINUE FROM THE NW
AT 10 TO 15 KT SO NONE FORECAST AT THIS TIME BUT WILL NEED TO
RECONSIDER THIS WITH THE NEXT MODEL RUN.
OUTLOOK...
MONDAY THROUGH THURSDAY...MAINLY VFR. CHC FOR MORNING VALLEY FOG
WITH IFR/MVFR CONDITIONS TUESDAY AND WEDNESDAY.
&&
.HYDROLOGY...
UPDATED 4 AM SUNDAY...
RIVER FLOOD WARNINGS NOW ISSUED FOR WALTON ON THE WEST BRANCH
DELAWARE AND COOKS FALLS ON THE BEAVER KILL. TO FLOOD STAGE AROUND
NOON. REST OF DELAWARE POINTS WILL NOT MAKE FLOOD STAGE UNTIL
AFTER 3 PM...SO HAVE HELD OFF ON ADDITIONAL RIVER FLOOD WARNINGS.
FLOOD WATCH CONTINUES EARLY THIS MORNING AND TODAY. IN THE
DELAWARE HEADWATERS ALL THE STREAMS...AND THE RIVERS ABOVE THE NYC
RESERVOIRS ARE LIKELY TO FLOOD WITH 4 TO 8 INCHES LIKELY. MAIN
STEM DELAWARE...AND NEVERSINK AND EAST BRANCH BELOW THE RESERVOIRS
NOW FORECASTED TO FLOOD. FLOODING WILL BEGIN LATE AFTERNOON INTO
TONIGHT. FLOODING IN THE DELAWARE BASINS EXPECTED TO GO TO
MODERATE FLOOD STAGES SEVERAL POINTS. SUSQUEHANNA RIVER WILL GET
CLOSE BUT NOT FORECASTED TO FLOOD STILL. THIS TOO IF IT HAPPENS
WILL BE LATE TODAY. LESS RAINFALL THERE. RIVERS ARE STARTING OUT
LOW SO THIS WILL TAKE SOME TIME TO APPROACH FLOOD STAGE.
FLASH FLOODING MAY BEGIN BY 8 AM ON THE STREAMS IN THE FAR SOUTH.
BY THAT TIME 2 TO 4 INCHES WILL HAVE FALLEN. FURTHER TO THE NORTH
AND WEST IN THE WATCH AREA NOT AS MUCH CERTAINTY WITH 2 TO 5
INCHES OF RAIN TOTAL. AMOUNTS STILL UNDER AN INCH. THERE WILL A
SHARP GRADIENT ON THE HEAVY RAIN FROM NORTHWEST TO SOUTHEAST.
FLASH FLOODING POSSIBLE FROM SCRANTON TO BINGHAMTON TO ROME AND
POINTS EAST. MOST OF THE FLASH FLOODING WILL PEAK LATE THIS
MORNING INTO THE AFTERNOON.
&&
.CLIMATE...
UPDATED 5 AM SUNDAY... ANOTHER WET MONTH WITH ONE BIG STORM TO GO.
ANOTHER TOP 5 FINISH FOR BINGHAMTON ALREADY. WITH THE HURRICANE
BINGHAMTON SHOULD SET HAVE ANOTHER RECORD WET MONTH. SYRACUSE WITH
ANOTHER INCH WILL BE IN THE TOP 5. THIS IS CERTAINLY POSSIBLE.
SCRANTON NEEDS 2 AND A HALF INCHES TO BE NEAR THE TOP 5. THIS
AGAIN IS CERTAINLY POSSIBLE. 2 TO 5 INCHES IS EXPECTED IN
SCRANTON.
AUGUST SO FAR RECORD
BINGHAMTON 6.19 INCHES 7.48 INCHES
SYRACUSE 5.55 INCHES 8.41 INCHES
SCRANTON 4.80 INCHES 11.76 INCHES
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ038>040-043-044-047-
048-072.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ038-039-043.
HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ040-048-
072.
HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ044-047.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-018-024-025-036-
037-044>046-055>057-062.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ009-015>018-
022>025-036-037-044-045-055-056.
HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ046-057-
062.
&&
SYNOPSIS...BMW/TAC
NEAR TERM...BMW
SHORT TERM...TAC
LONG TERM...MLJ
AVIATION...BMW
HYDROLOGY...
CLIMATE...Hazardous weather outlook, Aug 28, 4:31 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 AM EDT SUN AUG 28 2011
NYZ046-057-062-PAZ040-048-072-290945-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
531 AM EDT SUN AUG 28 2011
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.
NYZ009-036-037-045-056-PAZ039-043-044-047-290945-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-BROOME-SUSQUEHANNA-
WYOMING-LACKAWANNA-LUZERNE-
531 AM EDT SUN AUG 28 2011
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.
NYZ018-024-025-044-055-PAZ038-290945-
ONONDAGA-CHEMUNG-TOMPKINS-CORTLAND-TIOGA-BRADFORD-
531 AM EDT SUN AUG 28 2011
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.
NYZ015>017-022-023-290945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
531 AM EDT SUN AUG 28 2011
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 28, 5:55 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 AM EDT SUN AUG 28 2011
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281615-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
655 AM EDT SUN AUG 28 2011
...HURRICANE IRENE CONTINUES TO IMPACT CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...
AT 645 AM EDT...THE CENTER OF HURRICANE IRENE WAS NEAR ATLANTIC
CITY NEW JERSEY. IRENE WILL MOVE NORTHWARD UP THE JERSEY COAST THIS
MORNING AND INTO WESTERN NEW ENGLAND THIS AFTERNOON.
RAIN...HEAVY AT TIMES WILL CONTINUE ACROSS ALL OF NORTHEAST
PENNSYLVANIA AND MOST OF CENTRAL NEW YORK FOR THE REMAINDER OF THE
MORNING HOURS. THE RAINS WILL BEGIN TO TAPER OFF BY LATE MORNING
IN NORTHEAST PENNSYLVANIA...AND IN CENTRAL NEW YORK AND THE
WESTERN CATSKILLS FROM EARLY TO MID AFTERNOON. THE HEAVY RAINS
COULD CAUSE FLOODING OF SMALLER STREAMS AND CREEKS...ROAD
WASHOUTS...AND URBAN AND POOR DRAINAGE FLOODING. MINOR TO MODERATE
RIVER FLOODING IS EXPECTED IN THE UPPER DELAWARE RIVER BASIN.
WINDS WILL CONTINUE TO INCREASE THIS MORNING ACROSS NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK. EXPECT WIND GUSTS TO PEAK
ACROSS MOST OF NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK BETWEEN
40 AND 50 MPH FROM 10 AM TO 3 PM. IN THE POCONOS AND CATSKILLS
WIND GUSTS WILL PEAK BETWEEN 50 AND 60 MPH FROM 10 AM AND 3 PM.
THE WINDS WILL GRADUALLY SUBSIDE FROM LATE AFTERNOON INTO THE
EVENING HOURS. EXPECT SCATTERED TREES AND POWER LINES DOWN ACROSS
MOST OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. IN THE
POCONOS AND CATSKILLS...EXPECT MORE WIDESPREAD TREES AND POWER
LINES DOWN WITH WIDESPREAD POWER OUTAGES EXPECTED.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM
DJN
Local storm report, Aug 28, 6:23 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
723 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM NON-TSTM WND DMG BACK MOUNTAIN 41.34N 76.00W
08/28/2011 LUZERNE PA EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN WITH POWER OUTAGES.
&&
DJNLocal storm report, Aug 28, 7:28 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM FLOOD ASHLEY 41.21N 75.90W
08/28/2011 LUZERNE PA EMERGENCY MNGR
MINOR FLOODING REPORTED IN ASHLEY ALONG THE SOLOMONS
CREEK.
&&
DJNLocal storm report, Aug 28, 8:22 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
922 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM FLASH FLOOD 2 SSE BINGHAMTON 42.07N 75.89W
08/28/2011 BROOME NY COUNTY OFFICIAL
WATER FLOWING ACROSS PIERCE CREEK RD.
&&
EMGLocal storm report, Aug 28, 8:30 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM FLASH FLOOD FLEISCHMANNS 42.16N 74.53W
08/28/2011 DELAWARE NY PUBLIC
MAIN STREET EVACUATED... BRIDGES WASHED OUT... DUE TO
CATASTROPHIC FLOODING.
&&
EMGFlash Flood, Wyoming
- When
- August 28, 8:58 AM EST to 2:30 PM EST
- Where
- Wyoming County, 2.14 mi E of Forkston to 1.68 mi N of Forkston
- Cause
- Heavy Rain / Tropical System
- Property damage
- $23 million
- Reported by
- Emergency Manager
- Coordinates
- 41.530, -76.089
Major flash flooding reported. Almost 100 homes either flooded or surrounded by water. Hundreds of people evacuated with two people rescued from the high waters. Dozens of roads were washed out, damaged and/or closed during the height of the flash flood.
Flash Flood, Luzerne
- When
- August 28, 9:00 AM EST to 4:00 PM EST
- Where
- Luzerne County, Shickshinny to 1.45 mi SW of Shickshinny
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.150, -76.150
Huntington creek flooded Route 239.
High Wind, Lackawanna
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Lackawanna forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Approximately 10,000 residences were without power.
High Wind, Luzerne
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Luzerne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Approximately 10,000 residences were without power.
High Wind, Southern Wayne
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Southern Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Thousands of residences were without power.
High Wind, Pike
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Pike forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Approximately 5,000 residences were without power.
High Wind, Wyoming
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. An estimated 1000 residences were without power.
High Wind, Susquehanna
- When
- August 28, 9:00 AM EST to 5:00 PM EST
- Where
- Susquehanna forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Thousands of residences were without power.
Flash Flood, Wyoming
- When
- August 28, 10:00 AM EST to 2:00 PM EST
- Where
- Wyoming County, 0.69 mi S of Mehoopany to 0.95 mi NNW of Mehoopany
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.560, -76.070
Dunlap grove bridge was damaged by floodwaters.
High Wind, Northern Wayne
- When
- August 28, 10:00 AM EST to 6:00 PM EST
- Where
- Northern Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down. Thousands of residences were without power.
Flash Flood, Susquehanna
- When
- August 28, 10:15 AM EST to 2:30 PM EST
- Where
- Susquehanna County, Hallstead to 1.81 mi NNE of Great Bend
- Cause
- Heavy Rain / Tropical System
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -75.750
Flash flooding was threatening a trailer park in the Great Bend. Twenty homes were affected. There were also numerous road closures due to flooding. Two bridges were also flooded.
Flash Flood, Susquehanna
- When
- August 28, 10:34 AM EST to 2:00 PM EST
- Where
- Susquehanna County, 0.26 mi E of New Milford to 0.22 mi NW of New Milford
- Cause
- Heavy Rain / Tropical System
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.880, -75.725
Ten trailer homes were flooded in the New Milford area. There were also numerous roads flooded.
Flash Flood, Luzerne
- When
- August 28, 11:30 AM EST to 5:00 PM EST
- Where
- Luzerne County, 1.36 mi ENE of Glen Summit to 0.5 mi NNE of Penobscot
- Cause
- Heavy Rain / Tropical System
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.159, -75.847
Wapwallopen creek flooded numerous roads.
Flash Flood, Luzerne
- When
- August 28, 2:31 PM EST to 6:00 PM EST
- Where
- Luzerne County, Shickshinny to 0.38 mi SSW of Shickshinny
- Cause
- Heavy Rain / Tropical System
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.150, -76.150
Kitchen Creek flooded one home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
- Storm Surge in New York, August 28, 20111 death · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345289, 345290, 345300, 345301, 345303, 345304, 345305, 345306, 345291, 345302, 345292, 345293, 345294, 345295.